Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spatially induced groups of automorphisms of certain von Neumann algebras


Author: Robert R. Kallman
Journal: Trans. Amer. Math. Soc. 156 (1971), 505-515
MSC: Primary 46.65; Secondary 81.00
DOI: https://doi.org/10.1090/S0002-9947-1971-0275180-8
MathSciNet review: 0275180
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives an affirmative solution, in a large number of cases, to the following problem. Let $ \mathcal{R}$ be a von Neumann algebra on the Hilbert space $ \mathcal{H}$, let G be a topological group, and let $ a \to \varphi (a)$ be a homomorphism of G into the group of $ ^ \ast $-automorphisms of $ \mathcal{R}$. Does there exist a strongly continuous unitary representation $ a \to U(a)$ of G on $ \mathcal{H}$ such that each $ U(a)$ induces $ \varphi (a)$?


References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Topologie générale, Chapitre 9, 2nd ed., Hermann, Paris, 1958. MR 0173226 (30:3439)
  • [2] J. Dixmier, Les $ {C^ \ast }$-algèbres et leurs représentations, Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [3] -, Dual et quasi-dual d'une algèbre de Banach involutive, Trans. Amer. Math. Soc. 104 (1962), 278-283. MR 25 #3384. MR 0139960 (25:3384)
  • [4] -, Les algèbres d'opérateurs dans l'espace Hilbertien (Algèbres de von Neumann), Cahiers Scientifiques, fasc. 25, Gauthier-Villars, Paris, 1957. MR 20 #1234.
  • [5] P. R. Halmos, Measure theory, Van Nostrand, Princeton, N. J., 1950. MR 11, 504. MR 0033869 (11:504d)
  • [6] R. V. Kadison, Isomorphisms of factors of infinite type, Canad. J. Math. 7 (1955), 322-327. MR 17, 178. MR 0071746 (17:178g)
  • [7] G. W. Mackey, Borel structure in groups and their duals, Trans. Amer. Math. Soc. 85 (1957), 134-165. MR 19, 752. MR 0089999 (19:752b)
  • [8] -, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 13, 434. MR 0044536 (13:434a)
  • [9] -, A theorem of Stone and von Neumann, Duke Math. J. 16 (1949), 313-326. MR 11, 10. MR 0030532 (11:10b)
  • [10] K. R. Parthasarathy, Probability measures on metric spaces, Probability and Math. Statist., no. 3, Academic Press, New York, 1967. MR 37 #2271. MR 0226684 (37:2271)
  • [11] R. R. Kallman, Groups of inner automorphisms of von Neumann algebras, J. Functional Analysis (to appear). MR 0279596 (43:5317)
  • [12] -, A remark on a theorem of J. F. Aarnes, Comm. Math. Phys. 14 (1969), 13-14. MR 0257275 (41:1926)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.65, 81.00

Retrieve articles in all journals with MSC: 46.65, 81.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0275180-8
Keywords: von Neumann algebras, operator algebras, groups of automorphisms, quantum mechanics
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society